Alert archive / Maine / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jun 28, 2020, 4:43 PM EDT for Cumberland County, Oxford County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 4:43 PM EDT (20:43 UTC)
- Expired
- Jun 28, 2020, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 44 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460
WGUS51 KGYX 282043
FFWGYX
MEC005-017-282345-
/O.NEW.KGYX.FF.W.0004.200628T2043Z-200628T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
443 PM EDT Sun Jun 28 2020
The National Weather Service in Gray Maine has issued a
* Flash Flood Warning for...
South central Oxford County in western Maine...
Western Cumberland County in southwestern Maine...
* Until 745 PM EDT.
* At 442 PM EDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hiram and Baldwin.
This also includes...
Mount Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4390 7077 4386 7074 4386 7085 4390 7087
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
MEC1 follow-up statement
838 WGUS71 KGYX 282344 FFSGYX Flash Flood Statement National Weather Service Gray ME 744 PM EDT Sun Jun 28 2020 MEC005-017-282354- /O.EXP.KGYX.FF.W.0004.000000T0000Z-200628T2345Z/ Cumberland ME-Oxford ME- 744 PM EDT Sun Jun 28 2020 ...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT THIS EVENING FOR WESTERN CUMBERLAND, AND SOUTH CENTRAL OXFORD COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4390 7077 4386 7074 4386 7085 4390 7087 $$ MEC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:09 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 28, 3:09 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Gray ME 309 PM EDT Sun Jun 28 2020 .SYNOPSIS... Daily chances for showers and storms exist through the middle of the coming week as upper level low pressure settles overhead. Showers and thunderstorms are likely through this evening, with an isolated severe thunderstorm possible. Unsettled conditions continue through midweek with beneficial rainfall for many areas. && .NEAR TERM /THROUGH TONIGHT/... Little change to the forecast thru this evening. The best...albeit marginal...shear remains S of the forecast area...but sufficient instability across the entire area for thunder ahead of the approaching trof. The strongest storms are expected from generally the Lake Region of NH Swd...and far SWrn ME. I will maintain small hail and gusty winds...as confidence is just not there for damaging wind in a widespread enough area at this point. Tonight guidance is coalescing around weak low pressure spinning up the Gulf of ME and getting captured by upper trof. This stalling will focus showers across the forecast area. With weakening instability I do not expect much thunder...but cannot rule it out thru late this evening. Hi-res guidance is showing QPF amounts well in excess of 1 to 2 inches in some cases...but my gut feeling is this will be more isolated than currently depicted. This should amount is many locations seeing a welcome rainfall overnight though. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... With upper low and moist...onshore flow continuing Mon I expect another uptick in afternoon convective coverage. Showers and thunderstorms should be fairly common again. Will have to watch for a more concentrated area of rainfall...as some mesoscale guidance is hinting at this with the moisture feed off the Gulf of ME. At this point the rain will be welcome. Clouds and rain should hold temps below normal for much of the area. && .LONG TERM /TUESDAY THROUGH SUNDAY/... The ensemble and deterministic model solutions are in good agreement on the long wave pattern through the upcoming holiday weekend. We begin the period with an upper low over New England. The upper low will meander across the region through Wednesday before weakening. In its wake...the models maintain northwest flow and some degree of troughing across the northeast with an upstream ridge stretching from southern Canada and the Great Lakes southwestward into the four corners region and northern Mexico. This pattern will keep the bulk of the excessive heat and humidity bottled up to our south and west...with the exception of Thursday as the westerly flow ahead of a backdoor cold front allows temperatures to soar into the 80s and lower 90s along with building humidity levels. In the dailies...the meandering upper low will produce widespread clouds and areas of convection. The clouds and precipitation will produce below normal temperatures both days. Slow cell movement with the weak upper flow could result is some localized flooding concerns both Tuesday and Wednesday. As mentioned above...Thursday will be a hot and humid day ahead of the backdoor cold front with the prospect for scattered convection along and ahead of the boundary. A ridge of high pressure with cooler and drier air follows for Friday into Saturday. The return flow of warmer and more humid air around the exiting ridge could spark scattered afternoon convection on Sunday. A late day shower or storm will be possible late Monday near the international border as a frontal boundary sinks slow southward across Quebec. This boundary will act as a focus for more scattered convection on Tuesday as it settles across the forecast area. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Short Term...Scattered convection thru evening may lead to local IFR or lower conditions at any terminal...though will be more likely away from the Midcoast where early fog/stratus kept instability low. I do expect onshore flow tonight to lead to more fog/stratus moving into the coast. Fog will be most likely at AUG/RKD...but low CIGs may work all the way down the coast this time...affecting PWM and PSM. With upper low moving into the Gulf of ME tonight SHRA should persist for much of the overnight. Again Mon afternoon SHRA/TSRA should pop up with daytime heating...with local IFR conditions under the heaviest cells. Long Term... Tue - Thu...Sct MVFR in afternoon and evening SHRA/TSRA. Lcl IFR in early morning fog and stratus. && .MARINE... Short Term...Winds and seas are expected to remain below SCA thresholds thru the period. Main concern will be regarding convection thru this evening and fog tonight. Some thunderstorms may be capable of 34 kt gusts thru the late evening. Then fog begins to redevelop along the coast. Again expect this to mainly be a problem for waters N of Cape Elizabeth where flow remains more onshore. Long Term... Fri...SCA's are possible outside the bays. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Legro SHORT TERM...Legro LONG TERM...Schwibs
Hazardous weather outlook, Jun 28, 2:30 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 230 PM EDT Sun Jun 28 2020 MEZ007>009-012-013-018>020-023-024-033-NHZ001>015-291830- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Interior York-Central Interior Cumberland- Androscoggin-Coastal York-Coastal Cumberland- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 230 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are likely through this evening. A few of the thunderstorms could be strong to severe, with hail, gusty winds, and torrential downpours with localized flooding the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms continue Monday through Wednesday. There is a low probability of localized flash flooding during this time as storms will be slow-moving. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ014-021-022-025>028-291830- Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox- Coastal Waldo- 230 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for south central Maine. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are possible this evening. A few of the thunderstorms could be strong, but the most likely threat from any storm will be torrential rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms continue Monday through Wednesday. There is a low probability of localized flash flooding during this time as storms will be slow-moving. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-291830- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 230 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. A few strong thunderstorms are possible on the waters through this evening and could produce wind gusts in excess of 34 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ES
In the hours before
Special weather statement, Jun 28, 1:28 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Gray ME
128 PM EDT Sun Jun 28 2020
NHZ007-281830-
Sullivan-
128 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SULLIVAN COUNTY...
At 128 PM EDT, a strong thunderstorm was located over Weathersfield,
or near Claremont, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Claremont, Charlestown, Newport, Cornish, Croydon and Unity.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4339 7240 4346 7239 4348 7216 4331 7217
4332 7240 4334 7241 4336 7239 4336 7241
4338 7242
TIME...MOT...LOC 1728Z 263DEG 11KT 4338 7245
MECSpecial weather statement, Jun 28, 3:01 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Gray ME
301 PM EDT Sun Jun 28 2020
MEZ012-033-281930-
Southern Oxford-Interior Cumberland Highlands-
301 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OXFORD AND
NORTHWESTERN CUMBERLAND COUNTIES...
At 300 PM EDT, a strong thunderstorm was located near Bridgton,
moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bridgton, Fryeburg, Naples, Harrison, Brownfield, Denmark, Sweden and
Sebago.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4412 7089 4412 7061 4395 7064 4394 7065
4398 7093
TIME...MOT...LOC 1900Z 269DEG 9KT 4404 7081
WatsonSpecial weather statement, Jun 28, 4:00 PM EDT, 43 minutes before
Special Weather Statement National Weather Service Gray ME 400 PM EDT Sun Jun 28 2020 MEZ012-018-019-033-282030- Southern Oxford-Interior Cumberland Highlands-Interior York-Central Interior Cumberland- 400 PM EDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL YORK...SOUTH CENTRAL OXFORD AND WEST CENTRAL CUMBERLAND COUNTIES... At 359 PM EDT, a strong thunderstorm was located over Hiram, or 11 miles southeast of Fryeburg, moving southeast at 5 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Hiram, Cornish, Limington, Brownfield, Denmark, Baldwin, Porter, Parsonsfield and Sebago. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4389 7094 4394 7077 4380 7064 4376 7090 TIME...MOT...LOC 1959Z 334DEG 5KT 4388 7084 Watson
Special weather statement, Jun 28, 4:13 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Gray ME
413 PM EDT Sun Jun 28 2020
NHZ007-282045-
Sullivan-
413 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN COUNTY...
At 413 PM EDT, a strong thunderstorm was located near Claremont,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Claremont, Charlestown, Newport, Lempster, Acworth and Unity.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4328 7241 4331 7240 4334 7241 4336 7239
4336 7241 4338 7242 4339 7240 4343 7239
4338 7212 4318 7223 4324 7244 4325 7244
TIME...MOT...LOC 2013Z 291DEG 15KT 4333 7239
WatsonLocal storm report, Jun 28, 4:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DENMARK 43.92N 70.77W
06/28/2020 OXFORD ME 911 CALL CENTER
SEVERAL REPORTS OF TREES DOWN IN DENMARK.
&&
CEMPAThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:59 AM EDT | Dense Fog Advisory | GYX | Kennebec, Knox, Lincoln, Sagadahoc, Waldo | 4 hr |
| Jun 28, 3:19 PM EDT | Special Marine Warning | GYX | 56 min | |
| Jun 28, 3:23 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 52 min |
| Jun 28, 4:04 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 41 min |
| Jun 28, 4:54 PM EDT | Severe Thunderstorm Warning | GYX | York | 51 min |
| Jun 28, 5:01 PM EDT | Special Weather Statement | GYX | Franklin | 29 min |
| Jun 28, 5:29 PM EDT | Flash Flood Warning | GYX | York | 3 hr |
| Jun 28, 5:39 PM EDT | Severe Thunderstorm Warning | GYX | York | 51 min |
| Jun 28, 6:18 PM EDT | Special Weather Statement | GYX | York | 27 min |
| Jun 28, 6:30 PM EDT | Flash Flood Warning | GYX | York | 3 hr |
| Jun 28, 6:34 PM EDT | Severe Thunderstorm Warning | GYX | York | 41 min |
Nearby
Flash Flood Warnings in Maine, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.